MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP ANCHORING PEG (2 EACH); PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP ANCHORING PEG (2 EACH); PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Model Number 75017231
Medical Device Problem Codes Fitting Problem (2183); Mechanical Jam (2983); Positioning Problem (3009); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/11/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision of a 40mm pinnacle cup and exeter stem was performed due to instability.A 45 mm polar cup with screws and flanges was chosen.After trialing, it was decided pegs were necessary.First peg hole was removed uneventfully but the second became stuck after initially turning.Attempts to keep removing rounded the hex in cover.Eventually, hole cover was removed using midas rex causing a delay of 30 minutes or more.Cup was implanted, peg holes drilled and pegs impacted.Unfortunately the pegs didn¿t impact all the way in and were left proud.It was decided this was an unacceptable risk to the poly and cup was removed.Surgery was finished using a competitor's device.No patient harm reported.
 
Additional Manufacturer Narrative
It was reported that a revision surgery of a cup and stem was performed due to instability.A polarcup shell ti-plasma/ha 45 non-cem ((b)(6)) was chosen.After trailing, it was decided that polarcup anchoring pegs ((b)(6)) were necessary.First peg cover was removed uneventfully but the second became stuck after initially turning.Attempts to keep removing rounded the hex in cover.Eventually, the hole cover was removed using midas rex causing a delay of 30 minutes or more.The cup was implanted, the peg holes drilled and pegs impacted.Unfortunately, the pegs didn¿t impact all the way in and were left proud.It was decided this was an unacceptable risk to the insert and cup was removed.Surgery was finished using a competitor's device.Both devices, intended for use in treatment, have not been returned for investigation.An evaluation of the complained devices could therefore not be conducted and the reported failure mode could not independently be confirmed.A medical investigation was conducted.However, based on the limited information provided, a thorough assessment could not be performed.A review of the complaint history revealed no other complaint being reported for the batch of the cup and the peg in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.(b)(4)) describes the correct removal of the polarcup plugs using the unidirectional t handle ((b)(6)): "release the plugs by turning the t wrench in the direction indicated on the plug cover." the ifu (lit.No.(b)(4)) states: "the following might not be implanted under any circumstances: implant components that have been damaged or scratched; implants that have been handled inappropriately or processed in a way that is not part of the surgical technique".The decision to mechanically remove the peg cover and use the implant for the patient is considered off label use and did most certainly contribute to the peg not being able to be fully impacted.The current risk analysis covers the risk of jamming between plug and shell.The associated risk level is considered low.Based on the performed investigations, the reported failure mode could not be confirmed.A relationship between the reported event and the devices cannot be confirmed.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.(b)(4)), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming between cup and cover ((b)(6)) cannot clearly be identified and stays undetermined.However, the root cause for the peg ((b)(6)) not being able to be fully impacted, is clearly associated to off label use.Based on the conducted investigation the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor both devices for similar issues.The complaint will be reopened should additional information or one of the devices be received.G2: report source update.
 
Additional Manufacturer Narrative
H6: it was reported that a revision surgery of a cup and stem was performed due to instability.A polarcup shell ti-plasma/ha 45 non-cem (75100437) was chosen.After trailing, it was decided that polarcup anchoring pegs (75017231) were necessary.First peg cover was removed uneventfully but the second became stuck after initially turning.Attempts to keep removing rounded the hex.Eventually, the hole cover was removed using midas rex causing a delay of 30 minutes or more.The cup was implanted, the peg holes drilled and pegs impacted.Unfortunately, the pegs didn't impact all the way in and were left proud.It was decided this was an unacceptable risk to the insert and cup was removed.Surgery was finished using a competitor's device.Both devices, used in treatment, have been returned for investigation.A visual inspection confirmed the reported failure mode.The polarcup was returned with both pegs impacted and the two plugs removed.The plug which was mechanically removed is fully destroyed.Many dents and scratches are observed on the articulating surface.It stays undetermined if the damage occurred during the attempt to remove the jammed plug or during removal of the cup.A medical investigation was conducted.However, based on the limited information provided, a thorough assessment could not be performed.A review of the complaint history revealed no other complaint being reported for the batch of the cup and the peg in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported failure mode.The surgical technique (lit no.01620-en (1582) v7 10/20) describes the correct removal of the polarcup plugs using the unidirectional t handle (75023347): "release the plugs by turning the t wrench in the direction indicated on the plug cover." the ifu (lit.No.12.23 ed 03/21) states: "the following might not be implanted under any circumstances: implant components that have been damaged or scratched; implants that have been handled inappropriately or processed in a way that is not part of the surgical technique".The decision to mechanically remove the peg cover and use the implant for the patient is considered off label use and did most certainly contribute to the peg not being able to be fully impacted.The current risk analysis covers the risk of jamming between plug and shell.The associated risk level is considered low.Review of past corrective actions was performed.No further escalation is required.Based on the performed investigations, the reported failure mode could be confirmed.A relationship between the reported event and the devices was confirmed.There is no indication that the reported devices failed to meet manufacturing specifications upon release for distribution.A worn t-handle is known to contribute to the reported event.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19), all devices must be inspected and controlled for proper functioning after cleaning/disinfection.Based on available information the root cause for the reported jamming between cup and cover (75100437) cannot clearly be identified and stays undetermined.However, the root cause for the peg (75017231) not being able to be fully impacted, is clearly associated to off label use.Based on the conducted investigation the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor both devices for similar issues.The returned devices will be retained.

Brand Name
POLARCUP ANCHORING PEG (2 EACH)
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12068003
Report Number9613369-2021-00312
Device Sequence Number4987930
Product Code KWY
UDI-Device Identifier07611996096576
UDI-Public07611996096576
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K070278
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75017231
Device Catalogue Number75017231
Device Lot NumberB2011161
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/11/2021
Supplement Date Received by Manufacturer07/21/2021
12/23/2021
Initial Report FDA Received Date06/25/2021
Supplement Report FDA Received Date07/22/2021
12/24/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown